Hail, McKenzie
- When
- June 24, 2:40 PM MST to 2:44 PM MST
- Where
- McKenzie County, 0.83 mi SE of Alexander
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.840, -103.640
A mid level short wave impulse and a surface frontal boundary acted together to trigger late afternoon and early evening thunderstorms over western and north central North Dakota on June 24th. The most intense storms developed across southwest North Dakota where the strongest low level wind shear and moisture pooling were collocated.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A mid level short wave impulse and a surface frontal boundary acted together to trigger late afternoon and early evening thunderstorms over western and north central North Dakota on June 24th. The most intense storms developed across southwest North Dakota where the strongest low level wind shear and moisture pooling were collocated. One of the longer tracked supercell storms spawned two distinct and seperate tornadoes. One of those resulted in EF1 tornado damage on a farm. Numerous reports of severe hail and two reports of severe thunderstorm wind gusts were received in addition to tornado and funnel cloud reports.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 24, 1:15 PM MST, 1 hour 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 315 PM CDT WED JUN 24 2009 .SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT... FORECAST CONCERNS IN THE SHORT TERM REVOLVE AROUND THUNDERSTORM CHANCES TONIGHT THROUGH FRIDAY NIGHT. MODELS ARE IN FAIRLY GOOD AGREEMENT WITH SOME DISAGREEMENT IN THE AMOUNT OF MOISTURE AVAILABLE TONIGHT AND AGAIN TONIGHT THROUGH SATURDAY... FORECAST CONCERNS IN THE SHORT TERM REVOLVE AROUND THUNDERSTORM CHANCES TONIGHT THROUGH FRIDAY NIGHT. MODELS ARE IN FAIRLY GOOD AGREEMENT WITH SOME DISAGREEMENT IN THE AMOUNT OF MOISTURE AVAILABLE TONIGHT AND AGAIN ON THURSDAY/FRIDAY FOR SEVERE CONVECTION. CURRENTLY...A TROUGH/MOISTURE AXIS ALONG THE ND/MT BORDER. DEWPOINTS IN THE MID TO UPPER 50S ALONG THE MISSOURI RIVER AND SLOWLY MOVING NORTHWARD. THE STRONG RIDGE IS STILL IN PLACE ALONG THE SOUTHERN US WITH TROUGH IN THE WEST. A WEAK SHORTWAVE MOVING THROUGH THE WESTERLY FLOW WILL INTERACT WITH MOISTURE TROUGH AXIS IN THE LATE AFTERNOON AND EARLY EVENING TO BRING THUNDERSTORMS TO THE REGION. LOCAL RADARS HAVE ALREADY DETECTED CONVECTIVE SHOWERS IN THE NORTHWEST. SPC HAS PLACED MOST OF WESTERN AND CENTRAL NORTH DAKOTA IN SLIGHT RISK OF SEVERE WEATHER WITH THE MAIN THREATS BEING WINDS AND HAIL. SURFACE BASED CAPE IS EXPECTED TO BE RELATIVELY WEAK WITH THE HIGHEST BEING OVER THE SOUTHEAST THIS AFTERNOON. THE 06 UTC GFS40 AND THE 13 UTC RUC MODELS SUGGEST HIGH MOST UNSTABLE CAPE IN EXCESS OF 400 J/KG LATE THIS AFTERNOON AND THIS EVENING WITH A SMALL RIBBON ON 0 TO 3 KM HELICITY NEAR 100 M2/S2 ALONG AND 50 MILES EITHER SIDE OF A LINE FROM BURKE TO MOUNTRAIL TO DUNN AND INTO BOWMAN COUNTY WHICH WOULD SUGGEST STORM ROTATION IS POSSIBLE THIS EVENING. BULK SHEAR IS ALSO HIGH WITH VALUES BETWEEN 40 TO 50 KTS. THE 4KM WRF REFLECTIVITY WHICH HAS SHOWN SOME SKILL IN FORECASTING THUNDERSTORMS SHOW STORMS ACROSS WESTERN AND CENTRAL NORTH DAKOTA FROM 21 TO 03 UTC. THE MOST UNSTABLE CAPE AND 0 TO 3 KM HELICITY ALINE VERY NICELY THIS EVENING WHICH SUGGEST DECENT CONFIDENCE. AFTER TONIGHT...MODELS FORECAST THE 500 HPA RIDGING TO BUILD INTO THE NORTHERN PLAINS AND SHIFT THE RIDGE AXIS INTO CENTRAL NORTH DAKOTA. THE WARMEST DAY SO FAR THIS YEAR IS EXPECTED TOMORROW ON THURSDAY WITH THE UPPER 80S IN EASTERN PORTIONS OF THE CWA WITH MID TO UPPER 90S ACROSS THE WESTERN THIRD. NEAR RECORD HIGHS FOR THE DATE MAY BE APPROACHED AT SOME REPORTING STATIONS. AS THE RIDGE AXIS SHIFTS EASTWARD ON THURSDAY FLOW ALOFT BECOMES SOUTHWESTERLY WITH THE GFS AND ECMWF BEING IN DISAGREEMENT ON HOW MUCH MOISTURE IS AVAILABLE BEFORE A COLD FRONT/TROUGH APPROACHES THE REGION THURSDAY NIGHT. THE ECMWF IS SLIGHTLY MORE AGGRESSIVE BRINGING THE MOISTURE NORTHWARD WHICH WOULD INCREASE CAPE VALUES BU THE GFS IS DRIER. GOOD UPPER LEVEL SUPPORTS IN PLACE SO WILL LEAVE A CHANCE OF THUNDERSTORMS IN THE FORECAST. SLIGHTLY BETTER CAPE IS AVAILABLE ON FRIDAY AFTERNOON AND EVENING AS THE COLD FRONT MOVES THROUGH CENTRAL PORTIONS OF THE CWA. AGAIN MODELS SUGGEST CAPE VALUES BETWEEN 1 AND 2K. ALONG A LINE FROM MOT TO BIS. DECENT BULK SHEAR IS IN PLACE BETWEEN 30 TO 40KTS SO SEVERE THUNDERSTORMS MAY BE POSSIBLE AGAIN ON FRIDAY AFTERNOON AND EVENING IN CENTRAL AND EASTERN PORTIONS OF THE CWA. UPPER LEVEL TROUGHING DEPARTING THE REGION ON SATURDAY WHICH WOULD ALLOW SOME WEAK RIDGING TO BUILD IN FOR THE EARLY PART OF THE WEEKEND WITH COOLER TEMPERATURES. .LONG TERM...SUNDAY THROUGH WEDNESDAY AN UPPER LEVEL LOW WILL MOVE SLOWLY SOUTHEAST SUNDAY AND MONDAY WITH AN UPPER LEVEL RIDGE DEVELOPING OVER EASTERN MONTANA BY MONDAY NIGHT. THIS SHOULD KEEP SUNDAY AND MONDAY DRY WITH TEMPERATURES AT OR A LITTLE BELOW NORMAL. THE ECMWF MOVES ANOTHER SHORT WAVE THROUGH THE RIDGE TUESDAY AND WEDNESDAY...WHILE THE GFS DOESNT. FOR NOW WILL TREND WITH THE ECMWF AND BRING A SLIGHT CHANCE OF TSTMS TO THE FORECAST MONDAY NIGHT CONTINUING THROUGH WEDNESDAY. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && DC/TSW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 500 AM CDT WED JUN 24 2009 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-251000- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 500 AM CDT WED JUN 24 2009 /400 AM MDT WED JUN 24 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE FORECAST ACROSS SOUTHWEST AND SOUTH CENTRAL NORTH DAKOTA THIS MORNING. THE PRIMARY THREAT WILL BE DEADLY CLOUD TO GROUND LIGHTNING. THUNDERSTORMS ARE THEN FORECAST TO REDEVELOP ACROSS WESTERN PORTIONS OF THE STATE THIS AFTERNOON...SPREADING INTO NORTH CENTRAL NORTH DAKOTA THIS EVENING. SOME THUNDERSTORMS THIS AFTERNOON AND EVENING MAY BECOME STRONG TO SEVERE WITH LARGE HAIL AND STRONG WINDS THE MAIN THREATS. STAY TUNED FOR FURTHER INFORMATION. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT INTO EARLY FRIDAY. AS THUNDERSTORMS REDEVELOP FRIDAY AFTERNOON ALONG A SURFACE COLD FRONT PUSHING SOUTHEAST...A FEW OF THESE STORMS WILL LIKELY BECOME SEVERE LATER FRIDAY AFTERNOON AND INTO FRIDAY NIGHT. AT THIS TIME THE MOST LIKELY LOCATION FOR THIS SCENARIO OVER THE BISMARCK COUNTY WARNING AREA WILL BE ACROSS SOUTH CENTRAL PORTIONS OF THE STATE...AS WELL AS SOUTH AND EAST OF THIS AREA INTO PARTS OF NORTHERN SOUTH DAKOTA AND EASTERN NORTH DAKOTA ALONG THE COLD FRONT. STAY TUNED FOR FORECAST UPDATES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NH
The national radar mosaic for the moment the first event began.
15 hail, 3 tornado, 2 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
Thunderstorm winds were accompanied by large hail.
Thunderstorm winds were accompanied by large hail.
A trained spotter reported a rotating wall cloud in addition to the hail.
The same supercell thunderstorm that produced this EF1 tornado from 1628 MST to 1645 MST produced another tornado, an EF0, from 1703 MST to 1738 MST as it moved southeast. The first tornado, the EF1, was in Stark County, while the second, the EF0, started in Stark County and crossed into Hettinger County.
The Stark County tornado touched down about five miles south of Belfield and crossed U.S. Highway 85 as it moved southeast. It lifted nearly 12 miles south-southeast of Belfield after doing significant damage on a farm about 10 miles south-southeast of Belfield. There was no other damage reported outside of that one farm. Four structures were damaged or destroyed and several farm animals were killed. Only minor damage was done to the farm house. In addition to buildings, fences and vehicles were also damaged or destroyed. The damage corresponded to high end EF1 on the Enhanced Fujita Tornado Scale. From that it was determined that wind speeds were around 105 mph. There were no deaths or injuries.
The large hail broke windows on a home.
This tornado touched down in Stark County and crossed into Hettinger County. See the tornado entry for Hettinger County 1707 MST to 1738 MST.
The same supercell thunderstorm that produced this EF0 tornado produced an EF1 tornado in Stark County earlier in the day. See the tornado entry 1628 MST to 1645 MST for Stark County.
The tornado touched down about three miles southwest of Schefield, Stark County. This touchdown location is about seven miles north-northwest of the Hettinger County city of New England. It moved southeast and crossed into Hettinger County and lifted about eight miles west-northwest of Regent, after doing damage to several farms. Several medium to large trees were uprooted and there was window and roof damage to buildings. The damage corresponded to high end EF0 on the Enhanced Fujita Tornado Scale. From that it was determined that wind speeds were around 85 mph. There were no deaths or injuries.
This tornado touched down in Stark County and crossed into Hettinger County. See the tornado entry for Stark County 1703 MST to 1707 MST.
The same supercell thunderstorm that produced this EF0 tornado produced an EF1 tornado in Stark County earlier in the day. See the tornado entry 1628 MST to 1645 MST for Stark County.
The tornado touched down in Stark County about seven miles north-northwest of the Hettinger County city of New England. It moved southeast and crossed into Hettinger County and lifted about eight miles west-northwest of Regent, after doing damage to several farms. Several medium to large trees were uprooted and there was window and roof damage to buildings. The damage corresponded to high end EF0 on the Enhanced Fujita Tornado Scale. From that it was determined that wind speeds were around 85 mph. There were no deaths or injuries.
Quarter to golf ball size hail fell for several minutes over Hettinger.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2009Every state in 2009This day in weather historyThe tornado archive for North Dakota, 2009Warnings in North Dakota, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 172475, 172476, 172480, 172477, 172510, 172478, 172511, 172479, 172518, 172482, 172492, 172514, 172493, 172494, 172520, 172522, 185338, 172501, 172502, 172505, 172506.